Vol. 2, No. 3, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN (electronic): 2578-5885
ISSN (print): 2578-5893
Author Index
To Appear
 
Other MSP Journals
Structural analysis of an $L$-infinity variational problem and relations to distance functions

Leon Bungert, Yury Korolev and Martin Burger

Vol. 2 (2020), No. 3, 703–738
Abstract

We analyse the functional 𝒥 (u) = u defined on Lipschitz functions with homogeneous Dirichlet boundary conditions. Our analysis is performed directly on the functional without the need to approximate with smooth p-norms. We prove that its ground states coincide with multiples of the distance function to the boundary of the domain. Furthermore, we compute the L2-subdifferential of 𝒥 and characterize the distance function as the unique nonnegative eigenfunction of the subdifferential operator. We also study properties of general eigenfunctions, in particular their nodal sets. Furthermore, we prove that the distance function can be computed as the asymptotic profile of the gradient flow of 𝒥 and construct analytic solutions of fast marching type. In addition, we give a geometric characterization of the extreme points of the unit ball of 𝒥.

Finally, we transfer many of these results to a discrete version of the functional defined on a finite weighted graph. Here, we analyze properties of distance functions on graphs and their gradients. The main difference between the continuum and discrete setting is that the distance function is not the unique nonnegative eigenfunction on a graph.

Keywords
distance functions, nonlinear eigenfunctions, extreme points, gradient flows, weighted graphs
Mathematical Subject Classification 2010
Primary: 35P30, 47J10, 47J35, 49R05
Secondary: 05C12, 26A16
Milestones
Received: 21 January 2020
Revised: 13 May 2020
Accepted: 3 July 2020
Published: 17 November 2020
Authors
Leon Bungert
Department Mathematik
Universität Erlangen-Nürnberg
Erlangen
Germany
Yury Korolev
Department of Applied Mathematics and Theoretical Physics
University of Cambridge
Cambridge
United Kingdom
Martin Burger
Department Mathematik
Universität Erlangen-Nürnberg
Erlangen
Germany